Minnesota, 2013

Hail and Damaging Winds in Minnesota, July 12, 2013

July 12, 2013 · NWS FGF · 10 events in 5 counties and zones

The 12th was a hot and humid day across eastern North Dakota and the northwest quarter of Minnesota. Afternoon temperatures topped out in the 80s with dew points around 70F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The 12th was a hot and humid day across eastern North Dakota and the northwest quarter of Minnesota. Afternoon temperatures topped out in the 80s with dew points around 70F. A weak convergent boundary, which by late afternoon extended from near Roseau south-southwest to a surface low near Aberdeen, South Dakota, provided the focus for the initial thunderstorm development. Several reports of large hail and damaging winds were received, but the most extensive damage occurred in the Thief River Falls, Minnesota, area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 2:19 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 12, 2:19 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 PM CDT FRI JUL 12 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 318 PM CDT FRI JUL 12 2013

CONVECTION AND HOW SEVERE IT WILL GET WILL BE THE MAIN FORECAST
HEADACHE FOR THE PERIOD.

SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGHOUT THE SHORT
TERM...WITH THE CWA ON THE NORTHERN EDGE OF THE UPPER RIDGE WITH
5880M HEIGHTS AT 500MB STICKING UP INTO THE SOUTHERN CWA. THE SFC
TROUGH AXIS HAS MOVED INTO CENTRAL SD INTO FAR NORTHWESTERN MN.
THERE HAS BEEN SOME COLD AIR ADVECTION BEHIND IT BUT THE WINDS
HAVE BEEN A BIT MUDDLED DUE TO SHOWERS OVER THE DEVILS LAKE BASIN.
ON THE FRONT SIDE OF THE SFC TROUGH THERE HAS BEEN A STRONG
AMOUNT OF WARM MOIST AIR WITH DEW POINTS IN THE UPPER 60S TO LOW
70S. ANALYSIS SHOWS CAPE VALUES TOPPING 2500 J/KG IN THE
SOUTHWESTERN CWA...BUT WITH 700MB TEMPS IN THE 12 TO 15 C RANGE WE
HAVE STAYED CAPPED FOR MUCH OF THE AFTERNOON.

STILL...COOLER 700MB AIR HAS STARTED TO MOVE IN AND THERE HAS BEEN
SOME CONVECTION STARTING TO FIRE ALONG THE SFC BOUNDARY IN THE
NORTHWESTERN CWA ALONG THE EDGE OF THE CAP. DEEP LAYER SHEAR
VALUES ARE UP AROUND 60 KTS AND THERE IS PLENTY OF INSTABILITY IN
PLACE. WITH THE WARM TEMPS STORMS WILL HAVE TO BE VERY TALL TO
PRODUCE HAIL...BUT GIVEN THE AMOUNT OF JUICE THEY HAVE A CHANCE OF
REACHING THERE. WITH THE BOUNDARY MOVING IN THERE COULD BE SOME
LINEAR ORGANIZATION WITH A HIGH WIND THREAT. EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION IF THERE IS SOME LOCALIZED LOW
LEVEL SHEAR SETTING UP. THE BOUNDARY SHOULD MOVE OFF TO THE
SOUTHEAST DURING THE NIGHT TONIGHT BEFORE STALLING OUT OVER OUR
SOUTHEASTERN COUNTIES. WITH A STALLED BOUNDARY AND PWATS IN THE
1.8 INCH RANGE THERE COULD BE A HEAVY RAIN THREAT.

THE SFC BOUNDARY COULD START TO WASH OUT DURING THE DAY
TOMORROW...ALTHOUGH THERE IS STILL SOME UNCERTAINTY DUE TO HOW
THINGS PLAY OUT TONIGHT. THERE WILL STILL BE PLENTY OF MOIST
UNSTABLE AIR ON BOTH SIDES OF THE BOUNDARY...BUT THINK THE BEST
BET WILL BE IN OUR SOUTHEASTERN COUNTIES NEAR THE OLD BOUNDARY AND
WERE MOISTURE AND INSTABILITY LOOK TO BE THE GREATEST. WILL HAVE
TO WATCH OUT FOR MORE SEVERE STORMS DURING THE DAY TOMORROW AND
INTO SATURDAY NIGHT AS AN EVEN STRONGER FRONTAL BOUNDARY BEGINS TO
MOVE INTO THE AREA. WILL CONTINUE TO KEEP HIGH POPS GOING OVER OUR
SOUTHEASTERN COUNTIES WITH LESSER AMOUNTS FURTHER NORTH AND WEST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 318 PM CDT FRI JUL 12 2013

SUNDAY...THE COLD FRONT WILL MOVE INTO THE CWA WITH HIGH PRESSURE
BUILDING IN BEHIND IT. THIS WILL BRING SOME REAL DRIER AND MORE
STABLE AIR INTO THE NORTHWESTERN CWA. WILL CONTINUE TO KEEP POPS
OVER THE SOUTHEAST BUT THE DEVILS LAKE BASIN SHOULD BE DRY WITH
TEMPS IN THE 70S.

SUNDAY NIGHT AND BEYOND...VERY INTERESTING START TO THIS PERIOD
AS UPPER LOW FORECAST TO RETROGRESS ACROSS THE LOWER MISSISSIPPI
VALLEY INTO THE THE LOWER HIGH PLAINS BY TUESDAY. THIS OCCURS ON
THE WESTERN EDGE OF A MUCH LARGER RETROGRESSION ONGOING AS THE
BERMUDA HIGH BUILDS INTO THE OHIO VALLEY. THIS RETROGRESSION
CONTINUES THROUGH THE WEEK ULTIMATELY REFORMING THE UPPER RIDGE
ALONG 110W BY WEEKS END. THE RESULT IS MOIST AND WARM AIRMASS
REAMINING SETTLED OVER THE FORECAST AREA.

THE BOUNDARY AT THE END OF THE NEAR TERM WASHES OUT AND PUSHES NORTH
SO THAT MOST OF THE WEEK IS DOMINATED BY A FAIRLY STABLE PATTERN.
THE SOUTHERLY FLOW...AIDED BY INCREASING ET...WILL MAINTAIN
RELATIVELY HIGH TD. LIMITED FORCING ANTICIPATED MUCH OF THE PERIOD
AS CWFA IN A BROAD COL WITH MAIN CORE OF THE WESTERLIES REMAIN NORTH
OF THE BORDER. AS A RESULT MUCH OF THE PERIOD WILL BE PRECIPITATION
FREE.

LATE IN THE WEEK UPPER HEIGHTS RISE TO THE WEST AND FALL TO THE
EAST. A BOUNDARY DROPS SOUTH LATER THURSDAY PROVIDING THE IMPETUS
FOR SHOWERS AND STORMS...BUT NOT MUCH CHANGE IN TEMPERATURES AS
HEIGHTS FALL ONLY SLIGHTLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1257 PM CDT FRI JUL 12 2013

RELATIVELY NARROW BAND SHRA/TSRA JUST ALONG AND BEHIND FRONTAL
BOUNDARY DRIFTING SLOWLY EAST ACROSS CWFA. BOUNDARY FORECAST ALONG A
BDE...TVF...JMS LINE BY 00Z THEN TO NJI...DTL...FR LINE BY 06Z. AS
IS TYPICAL WITH CONVECTION TIMING IS DIFFICULT AS IS THE WINDS IN
AND AROUND THE SHRA. HAVE TIMES PCPN AND WIND VARIATIONS BASED ON
OBS AND FORECAST MOVEMENT OF FRONT.

WINDS WILL GUST AT FAR...TVF AND BJI INTO THE AFTERNOON AS GRADIENT
SLOW TO RELAX. MVFR VSBY PSBL WITH SHRA OTRW VFR CONDS FORECAST
OUTSIDE BAND OF CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...JR
LONG TERM...JR/EWENS
AVIATION...EWENS
Hazardous weather outlook, Jul 12, 5:59 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT FRI JUL 12 2013

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027>030-038-039-
049-052-053-131200-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
659 AM CDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING IN THE MID
AFTERNOON AND CONTINUING INTO EARLY EVENING. SEVERE STORMS ARE
MOST LIKELY TO DEVELOP FROM EAST CENTRAL NORTH DAKOTA INTO NORTHWEST
MINNESOTA... THEN SPREAD SLOWLY EASTWARD THROUGH THE LATE
AFTERNOON AND EARLY EVENING.

FREQUENT LIGHTNING... LARGE HAIL... STRONG WINDS AND AN ISOLATED
TORNADO ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE STORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ004-NDZ006>008-014>016-024-026-054-131200-
KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-
NELSON-WESTERN WALSH-
659 AM CDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH
THE MORNING AND INTO EARLY AFTERNOON. BRIEF PERIODS OF INTENSE
LIGHTNING AND HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE STORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

The radar

The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Roseau

When
July 12, 3:34 PM CST
Where
Roseau County, Badger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.780, -96.020

Heavy rainfall was also reported.

Thunderstorm Wind, Pennington

When
July 12, 5:00 PM CST to 5:05 PM CST
Where
Pennington County, 1.66 mi SSW of Thief River Falls
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.110, -96.200

Light poles, power lines, and hundreds of trees were blown down. Peak winds across the central part of town were estimated at 60 to 80 mph.

Thunderstorm Wind, Pennington

When
July 12, 5:05 PM CST to 5:07 PM CST
Where
Pennington County, 1.66 mi NNE of (Tvf)thief Rvr Falls
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.090, -96.160

Significant wind damage occurred on the southeast side of Thief River Falls. Numerous roofs were damaged, a motor home was flipped, and billboards were bent or broken. Several trailer homes were damaged and one was flipped. Several garages had roofs removed or were collapsed. Peak winds were estimated at 95 to 105 mph and occurred for a couple of minutes.

Thunderstorm Wind, Pennington

When
July 12, 5:10 PM CST
Where
Pennington County, 3.23 mi E of (Tvf)thief Rvr Falls
Measured
105 kt (121 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.070, -96.110

Numerous large hardwood trees were uprooted or had trunks snapped along the banks of the Red Lake River. Peak winds were estimated at 100 to 110 mph.

Thunderstorm Wind, Pennington

When
July 12, 5:15 PM CST
Where
Pennington County, 5.77 mi NE of Hazel
Measured
100 kt (115 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.070, -96.020

Extreme winds snapped a dozen wooden power poles, uprooted numerous trees and caved in or otherwise demolished several large capacity steel grain bins and other outbuildings at a farm site. The tree damage extended across much of southern Silverton and northern Smiley townships. Peak winds were estimated at 110 to 120 mph.

Thunderstorm Wind, Pennington

When
July 12, 5:20 PM CST
Where
Pennington County, 2.12 mi SSE of Mavie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.120, -95.920

Several large tree branches and limbs were blown down in shelterbelts across southern Clover Leaf and northern Kratka townships. A nearby NDAWN wind sensor measured peak winds of 55 mph.

Thunderstorm Wind, Beltrami

When
July 12, 6:30 PM CST
Where
Beltrami County, 0.92 mi E of Ponemah
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.020, -94.910

Numerous three to five inch diameter tree branches were broken down around the area. There was also quite a bit of dime to nickel size hail.

Thunderstorm Wind, Beltrami

When
July 12, 7:05 PM CST
Where
Beltrami County, 1.46 mi NNW of Waskish
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.190, -94.510

Several dead trees were blown down over a road. Very heavy rainfall was also reported.

Thunderstorm Wind, Wilkin

When
July 12, 8:44 PM CST
Where
Wilkin County, 0.84 mi SE of Nashua
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.020, -96.310

A large cottonwood tree was blown over between Nashua and Tintah.

Thunderstorm Wind, Grant

When
July 12, 9:16 PM CST
Where
Grant County, 0.69 mi S of Elbow Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
45.990, -95.980

Several six to eight inch diameter tree branches were blown down in Elbow Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459270, 459275, 459276, 459277, 459278, 459279, 459271, 459272, 459273, 459274.